Topiramate caused osteoporosis in my patient.

One of my patients I saw last week developed osteoporosis while taking Topamax (topiramate). Topiramate is known to cause osteoporosis by causing loss of calcium through the kidneys. While osteoporosis is not common, we don’t know if it is really that rare. A side effect that was thought to be rare (less than 1%, according to the manufacturer) when the drug was launched, is kidney stones. Now we know that close to 20% of people taking topiramate for a long time, develop kidney stones. Both kidney stones and osteoporosis occur through similar mechanisms, so it is possible that osteoporosis is also much more common than doctors think.

This patient had no other side effects and topiramate was very effective in controlling her migraines. Since osteoporosis is a very serious and potentially dangerous condition, she will have to stop taking topiramate. However, she does have other options because she has never tried Botox injections and several other drugs for the prevention of migraines.

Another very serious side effect that is not obvious to women taking Topamax, is the potential for serious problems in the fetus. The FDA designates topiramate as belonging to category D: “Pregnancy Category D drugs are those with positive evidence of human fetal risk based on human data, but still may be used in pregnant women in certain situations when its benefits are thought to outweigh potential risks”. Drugs in category B are considered to be safe in pregnancy, while category C means that there is not enough data and category X means it is absolutely contraindicated in pregnancy.

Topamax (topiramate) is one of the more popular drugs for the prevention of migraines (as well as treatment of epilepsy). It works only in half of the patients, while for the other half it doesn’t work or causes unacceptable side effects. The reason for its popularity is that unlike many other medications which can cause weight gain, this one often causes weight loss.

In addition to the side effects that occur over time, there are many that happen quickly and which are usually, but not always, patients easily linked to the drug: 1) cognitive impairment, such as inability to recall a word, slow thinking, or as some patients tell me, feeling stupid, 2) drowsiness, 3) dizziness, 4) fatigue, 5) blurred vision due to an acute glaucoma, and other.

14 comments
  1. Dr. Mauskop says: 05/29/201710:45 am

    The risk of serotonin syndrome when taking DHE-45 with Cymbalta is also low.

  2. Laura says: 05/29/201710:10 am

    Dr Mauskop- I was told by my doctor cymbalta may be taken daily along with relpax (1-2 times per week) as the risk of serotonin syndrome has been deemed more theoretical in recent years. However, in addition to relpax (spaced 24 hours apart from DHE) I also use DHE 45 injections 1-2 times per week. Is serotonin syndrome a risk if using these three medications?

  3. Dr. Mauskop says: 05/25/20177:56 pm

    Unfortunately, even a small dose of Topamax taken for a long time can promote osteoporosis. See this article. There are other medications that can help prevent migraines, such as Cymbalta or Effexor, tizanidine, gabapentin, and other. Of course, they all can have a different set of side effects. Taking a triptan (sumatriptan, rizatriptan, etc) daily can be a last resort option. See many patient comments on this topic.

  4. Laura says: 05/24/20177:26 pm

    P.S. I should add that I am 50 and at high risk for osteoperosis as my mother, aunts and grandmother all developed it. In my early 40’s a bone density test showed some osteopenia. However, my neurologist is recommending low dose topamax for migraine. I have low blood pressure cannot take the beta, calcium channel etc. or amitriptyline or nortriptlyine. I am on magnesium, co-q 10, memantine (15mg) and botox. Still get migraines several times per week and use DHE (once per week) and Relpax (1-2 times per week).

  5. Laura says: 05/24/20177:19 pm

    Dr Mauskop- My doctor has told me Topamax does not cause osteoporosis, at least in the lower dosages used for migraine. Can you please confirm if this is the case?

  6. Laurie says: 01/06/20179:29 pm

    I have been taking 50 mg of topiramate/topamax for 7 months. Within 3 months I lost 25 lbs. and one inch in height. I have been in excruciating pain/ pain to the core of my bones. Hips, femur, calfs, soles of feet. I have atrophy in my left leg 1″ smaller than my right. I have been to dr. after dr. had MRI on lumbar, hip, leg and today thorasic spine. After reading the side affects and finding blogs and going off the topiramate/topamax for 4 days now and already feeling less severe bone pain…I believe this drug has caused tremdous calcium deficiency and I hope not but I will find out when I get a bone density test done (osteo issues) I have had extreme muscle atrophy in addition to the literally debilitating pain which caused me unable to work. I will say it was effective on stopping my migraines but definately NOT worth the horribly debilitating side affects.

  7. Dr. Mauskop says: 07/24/201611:37 am

    Topamax does help some people without causing side effects, but it certainly has many potential side effects. A black box warning is placed only for life-threatening side effects. Imitrex and Fioricet are abortive medications, while Topamax is a preventive or prophylactic drug, so they are not in the same category. Fioricet can sometimes cause more problems than Topamax by causing rebound headaches and addiction.

  8. TOPAMAXVICTIM says: 07/24/20163:31 am

    DEFINITELY THINNED MY HAIR NOW I WONT TAKE ANYMORE I WONDERED WHAT WAS CAUSING IT THIS IS GARBAGE IT DOESNT REALLY WORK WELL COMPARED TO FIORICET OR IMITREX ANYWAYS TOPAMAX IS CRAP LAWSUIT FOR RUINING MY HEALTH AND HAIR FDA IS JERKS TO ALLOW THIS TO BE PRESCRIBED WITHOUT A BLACKBOX WARNING LABEL

  9. Dr. Mauskop says: 09/17/20154:30 pm

    Please discuss with your doctor switching to another medication. There are many other drugs available, at least two dozen, as well as herbal supplements, such as Bosweliia.

  10. Lauren Lysak says: 09/17/20154:01 pm

    I am a patient at your clinic with one of your other doctors. I’ve been on topamax for over 4 years. I’ve just weaned myself off because of the hair loss – lost 50% of my hair. But, my migraines came back daily again so I didn’t know what to do. I was on 150 mg so I just recently went back up to 75 mg just to prevent the migraines until I can figure out a plan. I’m also doing the botox which isn’t enough on it’s own. Today at my job they had a free health clinic and they did a bone density test. They ran it once and said I was at the highest risk for osteoporosis. So, they ran it again and it came back the same. I’m only 37! And I work out religiously and eat very healthy and take lots of vitamins & supplements. It’s really scary to think this drug which helps my migraines also is hurting me in so many other ways.

  11. Dr. Mauskop says: 07/16/20155:12 pm

    Ask your osteoporosis doctor about Prolia – it could be better than Boniva. I would also check with your neurologist about stopping Topamax and instead trying Botox for migraines and a different medication for epilepsy.

  12. Leslie C says: 07/16/20154:31 pm

    Thank you for your informative article. I’ve been taking Topamax for over 9 years for Generalized non-convulsive epilepsy and horrific migraines, 100 mg twice a day. I’m 59 years old and of average weight; about 5 years ago I was diagnosed with osteopenia and started on Boniva. In about 2 years my bone loss improved into the normal range- but I have been told the bone growth with Boniva is with “spongy & porous” bone, prone to fracture. Recently I became aware of the correlation between the osteopenia and the Topamax therapy. I need to continue on the Topamax as it’s working well to control my symptoms. Do you know of any safe bone replacement therapy, or do you have any suggestions for someone with bone loss? I take calcium supplements, Vitamin D, B-100, Biotin, and eat a healthy diet.

  13. Dr. Mauskop says: 06/15/201410:31 am

    I understand why you feel that way, but your hate is misplaced. Big pharma does over-promote its drugs to the point where these drugs are prescribed excessively. However, Big Pharma is responsible for many truly life-altering and life-saving medications. In headaches, sumatriptan (Imitrex) is one such example – it dramatically reduced suffering and improved lives of millions of people, including my own. Another example is Botox, which is the most effective and the safest preventive treatment for chronic migraines, as well as for many other medical conditions. And then, there are hundreds of drugs for cancer, diabetes, heart disease, arthritis, AIDS, which prolong and improve lives. At the same time, all these drugs have potential side effects and should be used cautiously.

  14. Mia Garroq says: 06/14/20143:26 pm

    Wow. I have been taking Topamax for 11 years. 400 mg per day. Currently, I am weaning off of Keppra because of horrible side effects. Down to 1,000 mg per day. However, my Rheumatoid Factor went from 0 to 8 in five years. I am working on inflammation, etc. Losing weight. I have always attributed weight gain to Keppra. I heard anti-epileptic drugs can cause osteoporosis and plan to have bone density test. On drugs for 40 years dilantin for 20 of those years. Thanks for this info. I will definitely have a talk with my neuro. First one in 20 years who is reasonable! I hate, hate, hate big pharma. Just want to form class action suit. Most importantly, educate people.

Submit comment